• Stopping aromatase inhibitors early

    Asked by LAPD on Thursday, March 28, 2013

    Stopping aromatase inhibitors early

    Intercourse has also been extremely painful, resulting in zero libido.

    10 Answers from the Community

    10 answers
    • carm's Avatar
      carm

      LAPD,
      Hello, I am an oncology nurse and I work with gyne cancers specifically. Are you stating that you think the painful intercourse is linked with A.I. you are on? Is your issue vaginal dryness? If so, you have a few options. You can ask your oncologist for a vaginal cream to help with the issue of dryness. It is topical, and not systemic and so the estrogen it contains is the weaker form. The body produces different types of estrogen, not just one. You can also purchase a vaginal Dialator and the one I recommend to my patients is Cool Water Cones. I am attaching a link. It is prelubricated and once you wet it with water the lubrication forms. It is meant to use for a few minutes in the shower and you keep it in the fridge when not in use. I hope this information is useful to you, Carm RN.

      http://www.coolwatercones.com/

      over 4 years ago
    • LAPD's Avatar
      LAPD

      I stopped my Arimidex over one year ago. Yes, vaginal dryness is my issue as well as endless UTIs. I had an estring in for two months, but read too much about introducing estrogen into my body, even though it was localized. I also have Estrace (vaginal estrogen cream), but haven't used it for the same reason. Additionally, my hair came in super fine after chemo, and I was thinking that it was the Arimidex. It still hasn't grown back, even though I have been off my meds for a year. So many decisions! I SO appreciate your quick response as I am whit's end with medical decisions! Think I will try the cool water cone...

      over 4 years ago
    • nancyjac's Avatar
      nancyjac

      I am on an aromatase inhibitor and have had none of those symptoms. I would see you gynecologist for options regarding the painful intercourse. Your AI is probably not the cause and it can probably be treated without stopping the AI.

      over 4 years ago
    • karen1956's Avatar
      karen1956

      I endured the AI's for 3 1/2 years.....and finally said enough is enough!!!! I'm one of those who struggle with side effects on meds.....

      My onc let me use e-string....also there are lots of vaginal cremes/lubricants that work....

      over 4 years ago
    • carm's Avatar
      carm

      LAPD,
      As I stated earlier, the creams are safe because they usually contain the weaker form of estrogen like estrace, estrane, or a weaker version of estrodoil. They are topical and do not have a systemic potential and even if they do, will not effect your disease. There are many personal care products that contain estrogen or that mimic estrogen so although your intentions are good, it is hard to be entirely hormone free. Dairy and beef cows are given hormones to produce a higher yield, hair care products that promote silky, shiny hair more than likely have placentas used in their ingredients. Those creams do work and will stimulate a normal lubrication. The Cool Water Cones will help and I would recommend the 3 pack so that you can advance in size. Best of luck to you, Carm RN.

      over 4 years ago
    • JennyMiller's Avatar
      JennyMiller

      I have not had this symptom of Arimidex. However, if I did, I would be most hesitant to stop taking it as my Oncologist told me that the Arimidex was more crucial in my treatment than the Chemo was. Of course, everyone is different and you have to be the one to make your own decision because you are the one it effects. I wish you the very best.

      over 4 years ago
    • LAPD's Avatar
      LAPD

      Hi All,

      It is so helpful to receive all of these responses from the community. As I am not a support group kind of person, I SO appreciate the insight that I am receiving here! After one year of being off of Arimidex, I am first learning that hormone therapy is more important than chemo. It is very disconcerting to me that my oncologist did not tell me this. I have decided to get a second opinion from a breast oncologist to see if I should start on Arimidex again. If so, have I lost anything? My breast surgeon said that they are now keeping some patients on AIs for periods of longer than five years. Has anyone heard this? I thank all of you so much for your input!

      over 4 years ago
    • jad's Avatar
      jad

      I saw a reference about a week ago about a study indicating that extending hormone therapy from 5 years to 7 years was more effective. Unfortunately I can't remember where I saw the brief article. If it was in my daily paper (the Washington Post) I could not find it.

      over 4 years ago
    • Nomadicme's Avatar
      Nomadicme

      Although not as effective as Aromatase Inhibitors, Tamoxifen is an option. Talk to your oncologist about that, some therapy is better than none.

      over 4 years ago
    • leslie48240's Avatar
      leslie48240

      You did not "imagine" this side effect of vaginal dryness. I found it to be SO dry that I literally could not sleep. Very uncomfortable rubbery feeling...and I am not talking about atempting sex...just walking, sitting...being. My oncologist, in whom I have great faith and credit with saving my life (stage IV her2 -- estrogen positive breast cancer spread to liver and spine) also advises staying on Arimidex "probably forever" as my chances of re-occurance are high. I compromised now by taking 1/2 pill daily (for the last year). Hoping for the best...at least I am doing something to fight it off and still be comfortable enough to enjoy life. I am five and a half years past diagnosis, 4 years testing clear. Also, "Astroglide" was the only lubricant he recommended ...worked some...but not for all day and night. We each have to find our way thru this stuff and settle on what we can or can't live with.
      Best of luck to you in this strange battle...at least we are still here to complain about it...LOL.

      over 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.